Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 25, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2002, 10:39 AM EDT for Grant County, West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2002, 10:39 AM EDT (14:39 UTC)
- Expired
- Jul 27, 2002, 12:30 PM EDT
- In force
- 111 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Grant County, WV
The radar
The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 271439 FFWLWX WVC023-271630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1038 AM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN EASTERN WEST VIRGINIA * UNTIL 1230 PM EDT. * AT 1028 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IS ALREADY OCCURRING IN BAYARD FROM EARLIER RAINFALL. AL BROWN ROAD HAS BEEN CLOSED DUE TO HIGH WATER. NUMEROUS BASEMENTS HAVE BEEN FLOODED...AND WATER FROM BUFFALO CREEK IS TOUCHING THE BOTTOM OF THE BRIDGE AT ROUTE 90. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. PROPERTIES AROUND BUFFALO CREEK ARE PARTICULARLY SUSCEPTIBLE. EXPECT SIGNIFICANT RISES ON THE NORTH BRANCH AS WELL. $$ & HTS
1 follow-up statement
000 WGUS71 KLWX 271552 FFSLWX WVC023-271645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1152 AM EDT SAT JUL 27 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM EDT FOR GRANT COUNTY IN EASTERN WEST VIRGINIA AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE RAINFALL ACROSS TUCKER COUNTY...MOVING TO THE EAST ABOUT 30 MPH. THIS RAINFALL WILL CROSS GRANT COUNTY BETWEEN NOON AND 1PM. THE TOWN OF BAYARD...WHICH EXPERIENCED FLASH FLOODING THIS MORNING...WILL RECEIVE UP TO ANOTHER INCH OF RAINFALL WITHIN AN HOUR. ALTHOUGH THE CONDITIONS HAVE IMPROVED IN BAYARD...SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD FROM THIS ADDITIONAL RAINFALL...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. RESIDENTS SHOULD NOT DRIVE THROUGH FLOODED ROADWAYS. FOLLOW DIRECTION OF LOCAL LAW ENFORCEMENT IF ROADS NEED TO BE CLOSED. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:02 AM EDT, 37 minutes earlier.
Area forecast discussion, Jul 27, 10:02 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1002 AM EDT SAT JUL 27 2002 HV ISSD FFA FOR W MD...E WV PANHANDLE AND HIGHLAND COUNTY VA. RECVD RPT OF OVR 3 IN OF RA IN GRANT COUNTY FM YEST. ADDITIONAL 1-2 IN OCCURRED OVR POTOMAC HILNDS LAST NGT. SFC WRMFRONT WAS LOCATED ALG PA/MD STATE LN AT 13Z. 06Z MESO ETA SUGGESTS FRONT WL BCM DIFFUSE BY ERLY AFTN. MDL BRINGS S/W FM OH THRU NRN FA THIS AFTN. VIS SAT PIX DEPICTED CLRG TREND OVR WRN ZONES THIS AM. W/WRMFNT N OF FA...EXPECT LOW CLDS OVR RMNDR OF FA TO MIX OUT THIS AFTN AND AMS TO BCM INCRGLY UNSTABLE. APPCH OF S/W AND LEFTOVR BDRIES FM ERLIER CONVECTION WL PROVIDE FOCUS/LIFT FOR MORE CONVECTION THIS AFTN. H85 DWPTS WERE +15 DEG C AND HIGH H7 DWPTS WERE ADVECTING INTO RGN. THIS MOISTURE IN COMBINATION W/SFC DWPTS IN 70S AND PCP H20 OF 1.75 IN WL CAUSE SHRAS/TSRAS TO PRODUCE HVY RAFL. FLASH FLOOD THREAT WL BE HIEST IN WRN FA WHERE HVY RA OCCURRED YEST/LAST NGT. FFG IN THIS AREA WAS ARND 2 IN/HR. .LWX... DC...NONE. MD...FLOOD WATCH FOR SATURDAY FOR ZONE MDZ002. VA...FLOOD WATCH FOR SATURDAY FOR ZONE VAZ021. WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ048>050...WVZ054>055. ARTHUR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:37 PM EDT | Flash Flood Warning | LWX | Grant | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.